This page looks different to our usual site because it is older content. More recent articles are here.

 

Eye treatment found to help headshaking

January 28, 2009

Allergic conditions may be behind some cases of headshaking in horses, research suggests.

Headshaking is an irritating and frustrating problem for the rider and is an indication that the horse is suffering pain and discomfort.

The problem is often worse in the summer. Numerous causes have been identified, making it a challenging condition to investigate.

Occasionally a physical abnormality affecting the sinuses, teeth or ears may be detected. Often no physical abnormality can be found. Many cases are thought to be the result of pain in the trigeminal nerve that innervates the nose and face.

Various treatments have been used, with inconsistent results.

A report by Dr Catherine Stalin and others in the Veterinary Record suggests an allergic condition is involved in at least some cases.

The researchers described three cases of seasonal headshaking that responded to treatment with sodium cromoglycate drops.

The three horses were so severely affected that they could not be ridden. Headshaking started, or grew worse, when the horses brought in to the light from a dark stable. All horses showed signs of excessive tear production and photophobia.

Sodium cromoglycate eye drops were successful in relieving the condition, where previous treatments, including corticosteroids (dexamethasone), had not.

One horse had suffered seasonal headshaking for the previous two years. Within a few minutes of starting treatment with sodium cromoglycate eye drops it stopped headshaking and could be ridden.

Sodium cromoglycate acts by stabilising mast cells, preventing them releasing histamine as part of the allergic response.

The response to treatment suggests that in these cases the cause of the headshaking was an allergic conjunctivitis.

It was, however, interesting that there had been no response to dexamethasone which might have been expected to relieve signs of allergy. Perhaps, the authors suggested, this was more than a purely allergic condition, or maybe cromoglycate has other modes of action that are not yet understood.

 

 

Affiliate disclaimer